Valproate Toxicity Workup

Updated: Dec 20, 2016
  • Author: Asim A Abbasi, MD, FAAP; Chief Editor: Asim Tarabar, MD  more...
  • Print
Workup

Approach Considerations

Determination of the valproate (valproic acid [VPA]) level is obviously warranted. Reviews have shown that nearly 20% of VPA overdose patients may present with initial VPA concentrations that are in the therapeutic range, or even undetectable; accordingly, serial levels should be obtained until a peak level has been reached and the levels are clearly trending downward. Delayed absorption has been frequently reported, particularly with divalproex and extended-release formulations.

Screening for anticonvulsants, acetaminophen, and acetylsalicylic acid should be considered. Patients taking VPA are frequently taking other anticonvulsants that they may not disclose. Screening is preferably completed early and helps in determining if potentially complicating coingestion has occurred.

A complete blood count (CBC) with differential should be performed. Thrombocytopenia and agranulocytosis may be noted.

Serum chemistries should be ordered. The lithium level should be included because of the use of this agent in mood stabilization (eg, in bipolar disorder). The following abnormalities may be noted:

Liver function studies are indicated. Fulminant hepatic failure is a potentially fatal but rare complication of both acute and chronic valproate toxicity. Children younger than 3 years who are taking many anticonvulsants and who have medical comorbidities are at increased risk for this complication.

Nonlactate metabolic acidosis should be tested for. In one series, no patients with VPA levels lower than 450 mg/L developed acidosis. [8] Respiratory depression with hypercapnia should also be assessed; this may reveal metabolic acidosis.

VPA can directly cause an anion gap (see the Anion Gap calculator). Conversion of the VPA level to mmol/L has been shown to correspond with the anion gap in individuals with significantly elevated VPA levels. In a large multicenter review of 134 patients (80 with toxic VPA levels), an elevated anion gap (>15) was seen in 26% of patients with VPA levels exceeding 450 mg/L. [13]

Because of its small size, valproic acid may theoretically contribute to an elevated osmolar gap if the serum VPA level is very high (eg, >1000 mg/L).

Other studies that may be helpful include the following:

  • Coagulation studies
  • Measurement of the prothrombin time (PT) and international normalized ratio (INR)
  • Pregnancy testing in women of childbearing age
  • Lipase measurement
Next:

Head CT

Computed tomography (CT) of the head should be performed to evaluate cerebral edema, which is well documented with acute VPA overdose. [16] Cerebral edema is usually associated with hyperammonemia and appears within 48-72 hours after acute ingestion. Patients with encephalopathy and hyperammonemia due to long-term VPA therapy are also at risk for cerebral edema.

Previous
Next:

Electrocardiography

An electrocardiogram (ECG) should be obtained in all patients with a VPA overdose. Particular findings reported with VPA ingestion include atrial tachyarrhythmias (in particular, sinus tachycardia). Nonspecific ST- and T-wave changes have been reported, as well as drug-induced Brugada syndrome. VPA has been studied as an antiarrhythmic; in normal doses, it may actually decrease the frequency of premature ventricular contractions.

Previous